Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Finally coming off Citalopram - advice please...

(9 Posts)

I have been on citalopram for years - probably 6 or 7 at least - and have tried to come off in the past. The last time was last year, and when I got down to 10mg, I hit a really bad black patch, and went straight back up to my previous dosage of 40mg.

I have bitten the bullet and have been reducing my dosage gradually over about the past 3 months - and I am now on 10mg again - and I don't feel any worse than when I was on 40mg (and strange as it may sound, I think that is pretty positive).

I am now considering how to go about dropping that final 10mg - I have 20mg tablets and am breaking them in half, so I don't have the option of going down to 5mg - and anyway, I wonder if doing that would be ridiculously over cautious anyway. I think the bad experience I had last year has made me wary of taking that final step.

I've been on 10mg for just over 3 weeks now - so what do people think - should I carry on on that dosage for another few weeks, or stop taking the tablets when I have been on 10mg for 4 weeks, or should I try to get some 10mg tablets from the gp, so that I can go down to 5mg?

All advice most gratefully received.

Rather needy bump. blush

Wolfcub Sun 07-Jul-13 17:00:32

given how long you have been taking them I woyld carry on taking the 10mg tableta for a bit longer. A GP I work with frequently describes 10mg as a sub therapeutic dose but I remember coming off it being a difficult road and, not having thougt about breaking the tablets in half I took one every other day for a few months until I was certain that I was ok without it

MirandaWest Sun 07-Jul-13 17:09:31

I stopped taking Ciralopram very slowly indeed. Probably took about 18 months from 40mg. When I got to 10mg I stayed on that dose for a few months I think before I finally cut down. Think I did every other day for about a month then longer gaps and finally stopped.
I think you can get it in a liquid form which means you can more accurately cut down ie to 5mg etc.
I knew I was doing it slowly but having down it more quickly and then gone back on them again that made me feel worse overall.
Have now been off them over 3.5 years and with the things that have happened since then I am pleasantly surprised I haven't needed them. CBT that I had a little while after starting to come off really helped too.

Well - I took the plunge today, and didn't take a tablet. I might take one tomorrow - 10mg every other day - or I might just go for broke and stop now. I feel pretty good, and hopefully I will carry on feeling OK.

Many thanks for all the advice here - you are lovely people. thanks

I tried to come off over 3 months, but it was a disaster and I am on 20mg again now. The GP said to reduce over a very long period.

Hope all goes ok SDTG. I would like to try again and lose some weight that has been the only downside of taking them.

It is a case of so far, so good, Sparklingbrook. I haven't taken the tablets since Wednesday, and I'm not getting any nasty effects from stopping, but I know that the drug takes a while to work its way out of my system, so I know I am not out of the woods yet.

I have started going to the gym again - I have put on weight on the citalopram, and I was no lightweight to start, so now I need to lose over 50% of my bodyweight, which is a bit dispiriting. I have lost a kilo, though.

I tried to come off the tablets last year, and it didn't work for me, and I know how disheartening it can be, to go back onto the tablets - but they will keep you on an even keel until it is the right time for you to come off. And if you want to unload/need a shoulder at any point, I'm here if I can help.

nkf Sat 20-Jul-13 13:31:24

I can't remember the dose I was on, but I stopped quickly. I deliberately increased the amount of exercise I took. I have been tempted to go back on, but I've resisted. Good luck.

Thanks SDTG. I feel so much better and it's frightening to think i won't if I come off them but I need to think about it again.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now